Advertisement

Journal of Dynamics and Differential Equations

, Volume 31, Issue 3, pp 1107–1127 | Cite as

Bifurcation to Coherent Structures in Nonlocally Coupled Systems

  • Arnd ScheelEmail author
  • Tianyu Tao
Article

Abstract

We show bifurcation of localized spike solutions from spatially constant states in systems of nonlocally coupled equations in the whole space. The main assumptions are a generic bifurcation of saddle-node or transcritical type for spatially constant profiles, and a symmetry and second moment condition on the convolution kernel. The results extend well known results for spots, spikes, and fronts, in locally coupled systems on the real line, and for radially symmetric profiles in higher space dimensions. Rather than relying on center manifolds, we pursue a more direct approach, deriving leading order asymptotics and Newton corrections for error terms. The key ingredient is smoothness of Fourier multipliers arising from discrepancies between nonlocal operators and their local long-wavelength approximations.

Keywords

Nonlocal equations Bifurcation Essential spectrum Spikes 

Notes

Acknowledgements

A.S. and T.T. gratefully acknowledge support under grant NSF-DMS–1612441.

References

  1. 1.
    Alexander, J., Gardner, R., Jones, C.: A topological invariant arising in the stability analysis of travelling waves. J. Reine Angew. Math. 410, 167–212 (1990)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Anderson, T., Faye, G., Scheel, A., Stauffer, D.: Pinning and unpinning in nonlocal systems. J. Dyn. Differ. Equ. 28(3–4), 897–923 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Andreu-Vaillo, F., Mazón, J.M., Rossi, J.D., Toledo-Melero, J.J.: Nonlocal Diffusion Problems, Volume 165 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI; Real Sociedad Matemática Española, Madrid (2010)Google Scholar
  4. 4.
    Bates, P.W.: On some nonlocal evolution equations arising in materials science. In: Nonlinear Dynamics and Evolution Equations, Volume 48 of Fields Inst. Commun., pp. 13–52. American Mathematical Society, Providence, RI (2006)Google Scholar
  5. 5.
    Bates, P.W., Chen, X., Chmaj, A.: Equilibria and traveling waves for bistable equations with non-local and discrete dissipation. Sūrikaisekikenkyūsho Kōkyūroku, (1178):48–71, (2000). Nonlinear diffusive systems—dynamics and asymptotic analysis (Japanese) (Kyoto, 2000)Google Scholar
  6. 6.
    Bates, P.W., Lu, K., Zeng, C.: Approximately invariant manifolds and global dynamics of spike states. Invent. Math. 174(2), 355–433 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bressloff, P.C.: Spatiotemporal dynamics of continuum neural fields. J. Phys. A 45(3), 033001 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bronski, J.C., Hur, V.M., Johnson, M.A.: Modulational instability in equations of KdV type. In: New Approaches to Nonlinear Waves, Volume 908 of Lecture Notes in Phys., pp. 83–133. Springer, Cham (2016)Google Scholar
  9. 9.
    Cantrell, R.S., Cosner, C., Lou, Y., Ryan, D.: Evolutionary stability of ideal free dispersal strategies: a nonlocal dispersal model. Can. Appl. Math. Q. 20(1), 15–38 (2012)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Chicone, C.: Ordinary Differential Equations with Applications, Volume 34 of Texts in Applied Mathematics, 2nd edn. Springer, New York (2006)Google Scholar
  11. 11.
    Chow, S.N., Hale, J.K.: Methods of bifurcation theory. Grundlehren der Mathematischen Wissenschaften (Fundamental Principles of Mathematical Science), vol. 251. Springer, New York (1982)Google Scholar
  12. 12.
    Evans, J.W.: Nerve axon equations. I. Linear approximations. Indiana Univ. Math. J., 21:877–885, (1971/1972)Google Scholar
  13. 13.
    Faye, G., Scheel, A.: Center manifolds without a phase space. Trans. Am. Math. Soc. (to appear). doi: 10.1090/tran/7190
  14. 14.
    Grant, C.P.: Slow motion in one-dimensional Cahn–Morral systems. SIAM J. Math. Anal. 26(1), 21–34 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Haragus, M., Iooss, G.: Local bifurcations, center manifolds, and normal forms in infinite-dimensional dynamical systems. Universitext. Springer, London; EDP Sciences, Les Ulis (2011)Google Scholar
  16. 16.
    Haragus, M., Scheel, A.: Finite-wavelength stability of capillary-gravity solitary waves. Commun. Math. Phys. 225(3), 487–521 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Haragus, M., Scheel, A.: Linear stability and instability of ion-acoustic plasma solitary waves. Phys. D 170(1), 13–30 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Jourdain, B., Méléard, S., Woyczynski, W.A.: Nonlinear SDEs driven by Lévy processes and related PDEs. ALEA Lat. Am. J Probab. Math. Stat. 4, 1–29 (2008)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Kielhöfer, H.: Bifurcation Theory, Volume 156 of Applied Mathematical Sciences, 2nd edn. Springer, New York (2012). An introduction with applications to partial differential equationsGoogle Scholar
  20. 20.
    Mogilner, A., Edelstein-Keshet, L.: A non-local model for a swarm. J. Math. Biol. 38(6), 534–570 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Pitaevskii, L., Stringari, S.: Bose–Einstein Condensation. International Series of Monographs on Physics, vol. 116. The Clarendon Press, Oxford University Press, Oxford (2003)zbMATHGoogle Scholar
  22. 22.
    Runst, T., Sickel, W.: Sobolev spaces of fractional order, Nemytskij operators, and nonlinear partial differential equations. De Gruyter Series in Nonlinear Analysis and Applications, vol. 3. Walter de Gruyter & Co., Berlin (1996)Google Scholar
  23. 23.
    Sandstede, B.: Stability of travelling waves. In: Handbook of Dynamical Systems, Vol. 2, pp. 983–1055. North-Holland, Amsterdam (2002)Google Scholar
  24. 24.
    Scheel, A.: Radially symmetric patterns of reaction–diffusion systems. Mem. Am. Math. Soc. 165(786), viii+86 (2003)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Taylor, J.E., Cahn, J.W.: Diffuse interfaces with sharp corners and facets: phase field models with strongly anisotropic surfaces. Phys. D., 112(3-4):381–411 (1998). With an appendix by Jason YungerGoogle Scholar
  26. 26.
    Wei, J., Winter, M.: Mathematical aspects of pattern formation in biological systems. Applied Mathematical Sciences, vol. 189. Springer, London (2014)Google Scholar
  27. 27.
    Zelik, S., Mielke, A.: Multi-pulse evolution and space-time chaos in dissipative systems. Mem. Am. Math. Soc. 198(925), vi+97 (2009)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations